Missouri, 2012

Hail and Damaging Wind in Missouri, March 29, 2012

March 29, 2012 · NWS EAX · 18 events in 5 counties and zones

A warm front lifted north across central and northern Missouri, from late morning to mid evening, on March 29, 2012. There were several rounds of thunderstorms, with numerous reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A warm front lifted north across central and northern Missouri, from late morning to mid evening, on March 29, 2012. There were several rounds of thunderstorms, with numerous reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 29, 5:31 AM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Mar 29, 5:31 AM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 AM CDT Thu Mar 29 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Initial axis of mostly sub-severe convection has largely exited the
region of broad 300-305K isentropic ascent and diminished. A
secondary area of renewed convection over NE KS into west central MO
remains well correlated to an area of continued deep moisture
convergence and modest 850mb frontogenesis along the nose of a
modest 30-35 knot low level jet. Expect scattered showers/storms to
continue to percolate along/north of this elevated boundary
(Topeka-Kansas City-Sedalia) for the balance of the overnight hours
as a reservoir of modest instability of 1000-1500 J/kg MUCAPE
persists. Do not anticipate this activity will gain any stronger
foothold than what we had earlier in the evening.

With a lingering eye on the immediate short term, the focus shifts
to the potential for a more robust episode of thunderstorms later
this afternoon and evening. Early morning water vapor imagery shows
deepening moisture spreading across MT/WY in association with a
broad mid level trough that will eject into the Central Plains later
this afternoon. Effective surface boundary, forced southward by
earlier convection, stretched roughly from Salina KS to Clinton at
06Z. This boundary is expected to mix rapidly northward today, as a
weak surface low develops beneath the region of greatest mid level
height falls, riding northeast across Kansas. Ahead of this wave,
southerly winds and strong daytime heating should collectively
co-locate a narrow heat/moist axis from eastern KS into northwest
MO, with leading edge of large scale lift and surface forcing along
the Pacific trough leading to surface based initiation around 22Z.

A substantially greater severe weather threat appears to exist
across NE KS/NW MO where the heat/moist axes intersect the
approaching triple point, providing a juxtaposition of strong
instability and backed low level flow along the retreating warm
front. Substantial low level CAPE and enlarged clockwise low level
wind profiles would suggest at least some tornadic potential in this
region through early evening. Further southwest along the boundary,
a slightly stronger cap and weaker surface convergence would tend to
keep storms more scattered, but steep mid-level lapse rates and
maintenance of a veering wind profile with sufficient speed shear
should once again provide an environment that would support
supercells with large hail. Unlike this past evening, activity in
eastern Kansas will actually move, with some possibility for upscale
growth into western MO as the mid level trough arrives during the
evening hours, providing synoptic scale lift as storm-based cold
pools strengthen. Thus, the threat of severe weather, while
appreciably higher over the NW CWA, will exist for most of the
forecast area through at least 06Z.

In addition, deepening column moisture will yield precipitable H2O
values approaching 1.5" in a narrow axis ahead of the mid level
trough. This will provide the potential for locally heavy rainfall,
which may become a concern given convection ongoing and already
reduced flash flood guidance from episodic rainfall last week.

Looking ahead, in the wake of this system, yet another short round
of unseasonably strong shortwave riding will build across the region
over the weekend, with April Fools continuing the Spring kick off
with yet another 80 degree day. As is stands, MCI is running 13.7
degrees above normal for March (average temp 57.2 degrees), and this
number should continue to swell with readings some 15-20 degrees
above normal for the remaining 3 days of the month. The record
warmest March of 58.3 degrees set in 1910 looks to be in jeopardy of
being tied or broken.

Will not belabor the extended portion of the forecast given ongoing
weather concerns, but it is looking increasingly likely that a deep,
but progressive southern stream storm will impact the region Monday
into early Tuesday, providing cooler temperatures and a high
likelihood of rain during the period. With the primary jet branch
still locked across Canada, I do not see any remote potential of
nighttime temperatures anywhere freezing and in fact, it looks like
significant mid level ridging will return by later next week.

Bookbinder

&&

.AVIATION...

For 12Z TAFs ... the showers and thunderstorms that moved through
overnight have progressed east of the TAF sites, resulting in dry
conditions expected through the daytime hours. A stalled frontal
boundary over west central Missouri will lift northward later this
morning, resulting in winds veering to the south by this afternoon.
As winds shift to the south, they will increase in speed, gusting
upwards of 20-25mph. With a low pressure system progressing into
the region, a cold front will track eastward over the TAF sites
this evening. This advancing system will be the focus for another
round of showers and thunderstorms across the TAF sites, with
precipitation likely moving in by early this evening. Some of these
thunderstorms could become strong to severe. This activity should
move east of the TAF sites during the early overnight hours. Towards
the end of the TAF period, could see a chance for some patchy fog to
develop with the added moisture present and winds becoming fairly
light.

ACH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Mar 29, 4:41 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
541 AM CDT THU MAR 29 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
541 AM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WERE ONGOING NORTH OF THE MISSOURI RIVER EARLY THIS
MORNING...AND WILL CONTINUE TO AFFECT MUCH OF NORTHERN MISSOURI
BEFORE DISSIPATING TOWARD MIDDAY. SMALL HAIL MAY ACCOMPANY A FEW
STORMS...BUT THIS ACTIVITY IS EXPECTED TO REMAIN WELL BELOW SEVERE
LIMITS.

OTHERWISE...A WARM AND HUMID AIRMASS WILL ONCE AGAIN SPREAD ACROSS
EASTERN KANSAS AND WESTERN MISSOURI TODAY...SETTING THE STAGE FOR
POSSIBLE SEVERE WEATHER THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS EASTERN KANSAS AFTER 4 PM AS AN AREA OF LOW
PRESSURE AND A SURFACE DRYLINE ACT ON A STRONGLY UNSTABLE AIRMASS.
CONDITIONS APPEAR FAVORABLE FOR SEVERE WEATHER...INCLUDING LARGE
HAIL POSSIBLY EXCEEDING 2 INCHES IN DIAMETER AND WINDS GUSTS GREATER
THAN 60 MPH. THERE IS ALSO A LOWER RISK POSSIBILITY FOR A TORNADO
ALONG THE MISSOURI AND KANSAS STATE LINE. THUNDERSTORMS...INCLUDING
THE THREAT OF SEVERE WEATHER...WILL THEN MOVE INTO WESTERN MISSOURI
THIS EVENING WITH ACTIVITY EXPECTED TO WEAKEN AFTER MIDNIGHT.

IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY ACCOMPANY THE
STORMS TONIGHT DUE TO THEIR RATHER SLOW MOVEMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...ALTHOUGH THE THREAT OF
SEVERE WEATHER LOOKS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON OVER NORTHWEST
MISSOURI AND NORTHEAST KANSAS...AND ACROSS MUCH OF EAST CENTRAL
KANSAS AND WEST CENTRAL MISSOURI INTO THE EVENING HOURS.

BOOKBINDER

In the hours before

Special weather statement, Mar 29, 8:49 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
949 AM CDT THU MAR 29 2012

MOZ013-291515-
DE KALB MO-
949 AM CDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DEKALB COUNTY UNTIL 1015
AM CDT...

AT 948 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNION STAR...OR 13 MILES NORTHWEST OF
MAYSVILLE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRPORT AND WEATHERBY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4004 9423 4003 9421 3987 9421 3992 9461
      4004 9461 4004 9451
TIME...MOT...LOC 1449Z 268DEG 23KT 3999 9456

CDB
Special weather statement, Mar 29, 9:19 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1019 AM CDT THU MAR 29 2012

MOZ004-013-014-291600-
DAVIESS MO-DE KALB MO-GENTRY MO-
1019 AM CDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GENTRY...NORTHERN DEKALB
AND WESTERN DAVIESS COUNTIES UNTIL 1100 AM CDT...

AT 1016 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF KING CITY...OR 10 MILES
NORTHWEST OF MAYSVILLE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MAYSVILLE...PATTONSBURG...FAIRPORT...WEATHERBY...SANTA ROSA...
  WINSTON...ALTAMONT AND JAMESON.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 62 AND 78.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4008 9398 3984 9400 3990 9460 4008 9459
TIME...MOT...LOC 1519Z 273DEG 20KT 3998 9447

CUTTER

The radar

The Pleasant Hill radar (KEAX), 119 km away, was scanning. The volume nearest the first event began at 15:35 UTC.

Open the radar archive at this moment

Event by event

17 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, De Kalb

When
March 29, 9:35 AM CST
Where
De Kalb County, 1.06 mi E of Amity
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.870, -94.430

Hail, Gentry

When
March 29, 9:57 AM CST
Where
Gentry County, 0.53 mi E of King City
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.050, -94.520

Hail, Daviess

When
March 29, 11:15 AM CST
Where
Daviess County, 4.44 mi SSE of Civil Bend
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.940, -94.070

Hail, Daviess

When
March 29, 11:30 AM CST
Where
Daviess County, 0.87 mi SE of Gallatin
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.910, -93.960

Hail, Atchison

When
March 29, 6:08 PM CST
Where
Atchison County, 1.05 mi E of Phelps City
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
40.400, -95.580

Hail, Atchison

When
March 29, 6:16 PM CST
Where
Atchison County, 0.53 mi E of Watson
Measured
0.75 in hail
Reported by
Public
Coordinates
40.480, -95.620

Hail, Atchison

When
March 29, 6:19 PM CST
Where
Atchison County, Rockport
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.420, -95.520

Hail, Atchison

When
March 29, 6:21 PM CST
Where
Atchison County, 1.48 mi NNE of Linden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.500, -95.520

Hail, Atchison

When
March 29, 6:33 PM CST
Where
Atchison County, 0.69 mi N of Tarkio
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.440, -95.380

Hail, Atchison

When
March 29, 6:35 PM CST
Where
Atchison County, 0.69 mi N of Tarkio
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.440, -95.380

Hail, Atchison

When
March 29, 6:43 PM CST
Where
Atchison County, 2.1 mi SW of Milton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.260, -95.450

Hail, Atchison

When
March 29, 7:04 PM CST
Where
Atchison County, 0.69 mi N of Westboro
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
40.540, -95.320

Hail, Atchison

When
March 29, 7:28 PM CST
Where
Atchison County, 1.38 mi S of Westboro
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.510, -95.320

Hail, Nodaway

When
March 29, 7:42 PM CST
Where
Nodaway County, 3.45 mi N of Clearmont
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.550, -95.030

Hail, Nodaway

When
March 29, 7:43 PM CST
Where
Nodaway County, Elmo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.520, -95.120

Hail, Nodaway

When
March 29, 7:48 PM CST
Where
Nodaway County, 0.87 mi NW of Dawsonville
Measured
1.75 in hail
Reported by
Public
Coordinates
40.480, -95.110

Thunderstorm Wind, Nodaway

When
March 29, 7:51 PM CST
Where
Nodaway County, 0.69 mi N of Clearmont
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.510, -95.030

Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Nodaway

When
March 29, 7:59 PM CST
Where
Nodaway County, 0.87 mi NW of Possum Walk
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.510, -95.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366444, 366445, 366446, 366447, 366448, 366449, 366450, 366451, 366452, 366453, 366454, 366455, 366456, 366457, 366458, 366459, 366461, 366460.